Alert archive / West Virginia / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 253, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Nov 17, 2013, 11:04 PM EST for Fayette County, Pennsylvania; Preston County, Tucker County, West Virginia. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2013, 11:04 PM EST (04:04 UTC)
- Expired
- Nov 18, 2013, 12:00 AM EST
- In force
- 56 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Fayette County, PA, Preston County, WV, Tucker County, WV
The radar
The Pittsburgh radar (KPBZ), 125 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 17, 8:23 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 4.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 326 m²/s²
- 0-3 km storm-relative helicity
- 551 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 17, 10:01 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Nov 17, 10:01 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1001 PM EST SUN NOV 17 2013
.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT AND WILL PROVIDE
WIDESPREAD SHOWERS AND STORMS. COOLER AIR WILL ARRIVE ON TUESDAY
AND WILL LAST THROUGH MUCH OF THE WEEK.
&&
.NEAR TERM /THROUGH MONDAY/...
THE LINE OF SHOWERS ALONG THE COLD FRONT HAS NOW ADVANCED INTO
WESTERN PENNSYLVANIA AS OF ABOUT 930 PM...AND EVEN PASSED
PITTSBURGH INTERNATIONAL AS OF 10 PM. BEHIND THE FRONT...STRONG
ISALLOBARIC COMPONENTS DUE TO RAPID PRESSURE RISES AND CONTINUING
A STRONG GRADIENT FLOW WITH MODEL SOUNDINGS INDICATING LARGELY
INCREASING LOW LEVEL INSTABILITY DUE TO MORE RAPID COLD ADVECTION
ABOVE THE FRICTIONAL SURFACE LAYER. THE SOUNDINGS LARGELY SUPPORT
GUSTS OF 35-45 KTS FOR THE REST OF THE NIGHT ACROSS ALMOST THE
ENTIRE FORECAST AREA. THE LONG EXCEPTION TO THIS MAY WELL BE THE
NORTHERN FRINGES OF THE FORECAST AREA.
ACROSS THE NORTHERN REACHES OF THE AREA...GOOD MODEL AGREEMENT
EXISTS IN TRACKING A DEEP TROPOPAUSE FOLD CURRENTLY EXTENDING
ACROSS WESTERN OHIO INTO SOUTHEASTERN LOWER MICHIGAN ON WATER
VAPOR IMAGERY INTO NORTHWESTERN PENNSYLVANIA OVERNIGHT. WIND GUSTS
IN THE TROPOPAUSE FOLD ARE CURRENTLY RUNNING ROUGHLY 49-60 KTS AND
GIVEN THE SYNOPTIC SIGNATURES AND DEGREE OF HIGH PV AIR COMING ALL
THE WAY DOWN TOWARD 5 KFT OVERNIGHT OVER THE NORTHERN ZONES...A
VERY LOW TROPOPAUSE WILL LIKELY ALLOW FOR SIGNIFICANT MOMENTUM TO
BE FUNNELED TOWARD THE SURFACE. AS A RESULT...THE WIND ADVISORY IN
THESE AREAS WAS UPGRADED TO A HIGH WIND WARNING OVERNIGHT.
ELSEWHERE...WITHOUT A VERY DEEP TROPOPAUSE FOLD...SIMPLE MIXING
WILL RESULT IN WIND ADVISORY CRITERIA GUSTS THROUGH THE
NIGHT...EXCEPT IN THE RIDGES WHERE THE ELEVATION WILL LIKELY ALLOW
FOR MIXING TO CONTINUE THROUGH THE DAY ON MONDAY. AS A
RESULT...THE WIND ADVISORY HERE WAS EXTENDED THROUGH MONDAY
EVENING. FRIES
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
FLOW WILL TURN JUST ENOUGH FOR SCATTERED SNOW SHOWERS ACROSS THE
I-80 CORRIDOR AND THE RIDGES MONDAY NIGHT BUT ONLY LIGHT
ACCUMULATIONS EXPECTED. SURFACE RIDGE WILL THEN CLEAR OUT SKIES
WITH CHILLY TEMPERATURES THROUGH WEDNESDAY NIGHT.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
DRY AND SEASONABLE THURSDAY THEN A COMPLICATED PATTERN FOR THE
LATER PERIODS WITH MODELS HAVING TIMING ISSUES WITH ENERGY IN THE
NORTHERN STREAM AND A CLOSED LOW DEVELOPING ACROSS THE
SOUTHWESTERN STATES. USED HPC GRIDS FOR THE MOST PARTS TO KEEP IN
COORDINATION. MUCH COLDER AIR FOR LATE WEEK INTO WEEKEND.
&&
.AVIATION /03Z MONDAY THROUGH FRIDAY/...
CONDITIONS AT MOST TERMINALS ARE RISING TO VFR...ALTHOUGH
RESTRICTIONS ARE HANGING ON AT FKL/DUJ. SHOULD BE A FEW HOUR BREAK
BEFORE CONDITIONS DROP AGAIN WITH AN ORGANIZED SQUALL LINE ALONG
THE COLD FRONT WILL MOVE ACROSS TONIGHT. HAVE ADJUSTED TIMING
SLIGHTLY IN THE TAFS AS THE LINE APPROACHES KZZV BY 02Z AND EXITS
KLBE BY 06Z. WITH SUPPORT FROM A STRONG LOW LEVEL JET...WIND GUSTS
WITH THIS LINE OF SHOWERS COULD REACH 50-60KTS. ALL LIGHTNING
STRIKES HAVE DIMINISHED IN THE LAST ONE TO TWO HOURS...SO TS WILL
NOT BE INCLUDED IN TAFS EVEN WITH THE VERY STRONG WIND GUSTS IN
SHOWERS. EXPECT MVFR AND IFR CIGS AND VSBYS ALONG THE LINE BUT A
QUICK IMPROVEMENT ALMOST EVERYWHERE BEHIND IT AS STRONG MIXING
BRINGS DRY AIR TO THE SURFACE.
S-SW WINDS WILL SHIFT WEST WITH THE FRONT AND REMAIN
ELEVATED...WITH GUSTS 35-40KTS CONTINUING UNTIL NEAR SUNRISE
MONDAY.
.OUTLOOK.../MONDAY NIGHT THROUGH FRIDAY/...
SOME RESTRICTIONS COULD BE POSSIBLE IN NORTHWEST FLOW MONDAY
NIGHT...MAINLY NORTH OF KPIT. OTHERWISE...VFR CONDITIONS WILL
PREVAIL AS HIGH PRESSURE REMAINS OVERHEAD UNTIL THE NEXT SYSTEM
APPROACHES FRIDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY UNTIL 10 PM EST MONDAY FOR MDZ001.
OH...WIND ADVISORY UNTIL 7 AM EST MONDAY FOR OHZ039>041-048>050-
057>059-068-069.
PA...WIND ADVISORY UNTIL 7 AM EST MONDAY FOR PAZ014-020>023-029-031-
073-075.
WIND ADVISORY UNTIL 10 PM EST MONDAY FOR PAZ074-076.
HIGH WIND WARNING UNTIL 7 AM EST MONDAY FOR PAZ007>009-013-015-
016.
WIND ADVISORY FROM 7 AM TO 10 PM EST MONDAY FOR PAZ007>009-013-
015-016.
WV...WIND ADVISORY UNTIL 7 AM EST MONDAY FOR WVZ001>004-012.
WIND ADVISORY UNTIL 7 AM EST MONDAY FOR WVZ021-022.
WIND ADVISORY UNTIL 10 PM EST MONDAY FOR WVZ023-041.
&&Hazardous weather outlook, Nov 17, 10:47 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1047 PM EST SUN NOV 17 2013 OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029-031-073-075- WVZ001>004-012-021-022-190400- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BUTLER-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- 1047 PM EST SUN NOV 17 2013 ...WIND ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ074-076-WVZ023-041-190400- GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER- 1047 PM EST SUN NOV 17 2013 ...SEVERE THUNDERSTORM WATCH 570 IN EFFECT UNTIL 1 AM EST MONDAY... ...WIND ADVISORY IN EFFECT UNTIL 10 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007>009-013-015-016-190400- MERCER-VENANGO-FOREST-LAWRENCE-CLARION-JEFFERSON PA- 1047 PM EST SUN NOV 17 2013 ...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST MONDAY... ...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Nov 17, 10:30 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1030 PM EST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM TSTM WND DMG 6 SSE WASHINGTON 40.09N 80.20W
11/17/2013 WASHINGTON PA 911 CALL CENTER
TREES DOWN
&&
EVENT NUMBER PBZ1302893Local storm report, Nov 17, 10:34 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1034 PM EST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG NEW KENSINGTON 40.57N 79.75W
11/17/2013 WESTMORELAND PA TRAINED SPOTTER
TRES DOWN
&&
EVENT NUMBER PBZ1302894Local storm report, Nov 17, 10:44 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1044 PM EST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM TSTM WND DMG 4 SE MURRYSVILLE 40.39N 79.64W
11/17/2013 WESTMORELAND PA AMATEUR RADIO
LARGE BRANCHES DOWN
&&
EVENT NUMBER PBZ1302895Local storm report, Nov 17, 10:49 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1049 PM EST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG CLEARVIEW 40.14N 80.69W
11/17/2013 OHIO WV 911 CALL CENTER
POWER POLE DOWN
&&
EVENT NUMBER PBZ1302896Local storm report, Nov 17, 10:50 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1050 PM EST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM TSTM WND DMG VALLEY GROVE 40.09N 80.57W
11/17/2013 OHIO WV 911 CALL CENTER
TREES DOWN
&&
EVENT NUMBER PBZ1302897Local storm report, Nov 17, 10:51 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1051 PM EST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM TSTM WND DMG WASHINGTON 40.17N 80.25W
11/17/2013 WASHINGTON PA TRAINED SPOTTER
LARGE BRANCHES 6-8 INCHES IN DIAMETER DOWN
&&
EVENT NUMBER PBZ1302898The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 8:36 PM EST | Severe Thunderstorm Warning | PBZ | Beaver | 54 min |
| Nov 17, 8:58 PM EST | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer | 62 min |
| Nov 17, 9:06 PM EST | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Washington | 54 min |
| Nov 17, 9:33 PM EST | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Mercer, Venango | 57 min |
| Nov 17, 9:39 PM EST | Severe Thunderstorm Warning | PBZ | Greene, Washington | 66 min |
| Nov 17, 9:42 PM EST | Severe Thunderstorm Warning | PBZ | Fayette | 63 min |
| Nov 17, 9:46 PM EST | High Wind Warning | PBZ | Clarion, Forest, Jefferson, Lawrence, Mercer, Venango | 5 hr |
| Nov 17, 9:46 PM EST | Wind Advisory | PBZ | Clarion, Forest, Jefferson, Lawrence, Mercer, Venango | 14 hr |
| Nov 17, 9:47 PM EST | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Fayette, Washington and 1 more | 58 min |
| Nov 17, 10:01 PM EST | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Forest, Jefferson, Venango | 74 min |
| Nov 17, 10:17 PM EST | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 58 min |
| Nov 17, 10:19 PM EST | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Jefferson, Westmoreland | 56 min |
| Nov 17, 10:25 PM EST | Severe Thunderstorm Warning | PBZ | Fayette | 65 min |
| Nov 17, 7:52 PM EST | Severe Thunderstorm Warning | PBZ | Coshocton, Guernsey, Muskingum, Tuscarawas | 68 min |
| Nov 17, 8:28 PM EST | Severe Thunderstorm Warning | PBZ | Guernsey, Monroe, Muskingum, Noble | 62 min |
| Nov 17, 9:01 PM EST | Severe Thunderstorm Warning | PBZ | Belmont, Guernsey, Monroe, Noble | 59 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2013Severe Thunderstorm Warnings in Pennsylvania, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.